Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS El Paso, TX

July 28, 2017Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 28, 2017, 3:17 PM MDT for Grant County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 3:17 PM MDT (21:17 UTC)
Expired
Jul 28, 2017, 7:15 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 180 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

327 
WGUS54 KEPZ 282117
FFWEPZ
NMC017-290115-
/O.NEW.KEPZ.FF.W.0034.170728T2117Z-170729T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
317 PM MDT FRI JUL 28 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  North central Grant County in south central New Mexico...

* Until 715 PM MDT

* At 316 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in less than an hour with additional rainfall 
  expected. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sapillo Campground...
  and Rocky Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, drainages and other low lying 
spots.

&&

LAT...LON 3309 10797 3298 10806 3303 10815 3309 10812
      3315 10806

$$

GNL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 4:23 AM MDT, 10 hours 54 minutes earlier.

Area forecast discussion, Jul 28, 4:23 AM MDT, 10 hours 54 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
423 AM MDT Fri Jul 28 2017

.SYNOPSIS...
We will see a slow drying trend over the next few days which will
lesson, but not eliminate our daily rain chances through the
weekend. Moisture and better rain chances return by Tuesday of
next week. Temperatures will run within a few degrees of average
through the first of next week.

&&

.DISCUSSION...
Yesterday may have been the last widespread monsoon rain we will
see for a couple of days. The models for the last several runs
have been showing a drying trend taking place today through this
weekend. Looking at the latest water vapor satellite images, it
does appear that drier air at the mid and high level is moving
into the area. This drier air will help reduce but not eliminate
our daily thunderstorm chances for the next several days. The main
factor in this drying trend will be the position of the upper
level ridge. Currently with the upper level ridge center over the
Texas Panhandle, it was pulling drier continental air from the
Midwest. There may still be enough moisture west of the Rio Grande
to warrant higher thunderstorm chances out there, but both the
NAM and GFS push the best moisture west into Arizona.

By Monday the upper level ridge will begin to move to our west and
set up camp over the western part of the U.S. Initially this will
allow a lot of recycled moisture lurking to our north over
Colorado to move south into New Mexico. We will see an up tick in
our rain chances starting on Tuesday. If the GFS is to be
believed there may even be an increased threat for heavy rain and
flash flooding as atmospheric moisture values get pretty high. But
as you can imagine there is only so much moisture lurking to our
north and since the upper level ridge will continue to stay to our
west, we will begin to see a distinct drying trend toward the end
of next week. If the extended models are to be believed we may be
able to pull all the rain chances from the forecast.

Temperatures this week will not vary much from day to day. For the
next couple of days we will see our highs a few degrees above
average as we see a little less cloud cover. Then for the first of
next week as the moisture and rain chances start to increase we
will see our high temperatures dip a little below average. And if
the extended models are to be believed we could see high
temperatures five to eight degrees below average, can you say
hello to high temperatures in the 80's, but for now I haven't
jumped on the cooling trend to strongly.

&&

.AVIATION...Valid 28/12Z-29/12Z
VFR conditions expected for most of the day. Somewhat drier air
was moving into the region today and that will help reduce, but
not eliminate our rain chances today. A few storms, especially
west of the Rio Grande could produce occasional MVFR and isolated
IFR conditions this afternoon and evening. The main threat from
storms today will be gusty outflow winds and small hail. Storm
motion today will be toward the west or northwest.

&&

.FIRE WEATHER...
We will see a slight down tick in our monsoon activity over the
next couple of days, but I can't say we will not have any
thunderstorm activity, just less of it. Our rain chances will go
up though for the start of next week, then a more significant
drying trend may set in for the end of next week. Min RH's will
continue to run above 20% for the next seven days, and winds are
not expected to be a widespread problem, though very strong wind
gusts will be possible in and near any thunderstorms that develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  74  96  73 /  10  10   0  20
Sierra Blanca           93  70  93  69 /   0   0   0   0
Las Cruces              92  69  93  68 /  20  20  10  20
Alamogordo              93  69  94  69 /  20  10   0  10
Cloudcroft              67  51  70  53 /  20  10   0  10
Truth or Consequences   92  69  93  68 /  20  20  10  20
Silver City             85  61  87  61 /  40  30  30  30
Deming                  91  68  93  67 /  20  20  30  20
Lordsburg               89  68  90  66 /  30  30  30  40
West El Paso Metro      94  74  95  72 /  10  10   0  20
Dell City               97  72  97  70 /   0   0   0   0
Fort Hancock            96  74  96  74 /  10   0   0  10
Loma Linda              91  68  92  67 /  10  10   0  10
Fabens                  96  74  96  72 /  10  10   0  20
Santa Teresa            94  71  94  70 /  20  10   0  20
White Sands HQ          93  71  94  70 /  20  10   0  20
Jornada Range           93  69  95  68 /  20  20  10  20
Hatch                   94  69  95  68 /  20  20  10  20
Columbus                92  69  92  68 /  20  20  30  30
Orogrande               94  72  96  71 /  10  10   0  10
Mayhill                 80  56  82  57 /  20  10   0  10
Mescalero               80  56  82  58 /  20  10   0  10
Timberon                79  56  81  57 /  20  10   0  10
Winston                 87  59  87  59 /  40  30  30  20
Hillsboro               91  65  92  64 /  40  30  30  20
Spaceport               93  68  94  67 /  20  20  10  20
Lake Roberts            85  57  85  56 /  50  30  30  40
Hurley                  87  62  89  61 /  30  30  30  30
Cliff                   89  63  90  62 /  40  40  30  30
Mule Creek              87  64  89  63 /  40  40  30  40
Faywood                 89  63  90  63 /  30  30  30  30
Animas                  89  67  89  66 /  40  40  30  50
Hachita                 90  66  90  65 /  30  30  30  40
Antelope Wells          88  66  89  64 /  40  40  30  60
Cloverdale              86  64  86  62 /  50  50  30  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice
Hazardous weather outlook, Jul 28, 1:25 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
125 PM MDT Fri Jul 28 2017

NMZ401>417-TXZ418>424-291930-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
125 PM MDT Fri Jul 28 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, mainly until midnight. A few storms could
produce brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous thunderstorms Tuesday and Wednesday. Some
thunderstorms could produce heavy rainfall and local flooding.
Isolated thunderstorms the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:10 PM MDTSpecial Weather StatementEPZGrant50 min
Jul 27, 6:19 PM MDTFlash Flood WarningEPZGrant, Hidalgo4 hr
Jul 27, 7:43 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Jul 27, 8:00 PM MDTFlash Flood WarningEPZGrant, Hidalgo3 hr
Jul 28, 3:01 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 28, 3:30 PM MDTFlash Flood WarningEPZGrant, Sierra4 hr
Jul 28, 4:33 PM MDTSpecial Weather StatementEPZGrant57 min
Jul 28, 4:47 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.